News

Combination of drugs can be lethal

Following an inquiry into the death of Muhammad Irfan Salam, State Coroner Marvin Bay last Friday returned an open verdict.

This was because a post-mortem revealed three different drugs in his system: Carbamazepine, Lorazepam and Nitrazepam.

The four-year-old, who had learning disabilities and a history of epilepsy, was prescribed the first two drugs to help manage his condition. But it is unclear how the third drug entered his system.

"The Nitrazepam in Irfan's blood and urine remains an enigma since Nitrazepam was never prescribed as a medication for him," Mr Bay said.

Nitrazepam is a drug of the benzodiazepine class that is used to relieve severe anxiety and insomnia.

Pathologist Marian Wang from the Health Sciences Authority noted that a combination of the three drugs could lead to "excessive drowsiness and, in some instances, death".

The court had earlier heard that Irfan lived with his father, Salam Mohammed, because his parents were going through divorce proceedings.

Diagnosed with epilepsy when he was three, the boy had been admitted to hospital for his condition some 25 times.

As he had learning disabilities, Irfan attended a special needs school.

The inquiry was told that he would walk around the flat and often grab things to put into his mouth or eat them. He could also open the refrigerator to feed himself.

After Irfan's death, the police found foil packaging containing a powdery substance and a slab of 10 tablets in the kitchen dustbin. The powder and tablets were found to contain Nitrazepam.

The investigation officer said bite marks were found on the foil packet but Irfan's father denied knowledge or ownership of the tablets.

Salam was arrested for drug offences on the evening of April 7 when his urine tested positive for cannabis and benzodiazepine.